Alert archive / Nebraska / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Omaha, NE

May 4, 2003Platte County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 4, 2003, 3:18 PM CDT for Platte County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 3:18 PM CDT (20:18 UTC)
Expired
May 4, 2003, 9:15 PM CDT
In force
6 hr
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Platte County, NE

The radar

The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 375 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
375 m²/s²
0-3 km storm-relative helicity
509 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KOAX 042020
FFWOAX
NEC141-050215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA NE
318 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PLATTE COUNTY IN NORTHEAST NEBRASKA
  THIS INCLUDES THE CITY OF COLUMBUS

* UNTIL 915 PM CDT

* AT 312 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FLASH FLOOD IN 
THE AREA OF SHELL CREEK OVER CENTRAL HIGHWAY AS WELL AS AN AREA JUST 
NORTH OF MONROE NEAR THE LOUP CANAL AND 3 MILES SOUTH AND WEST OF 
MONROE.  WATER WAS REPORTED OVER THE BRIDGES IN ALL THREE CASES AS 
WELL AS A LOG JAM WHICH WAS OCCURRING AT THE SHELL CREEK SITE OVER 
CENTRAL HIGHWAY.

* SOME LOCATIONS AFFECTED...WERE AROUND THE MONROE AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 4170 9730 4142 9731 4141 9766 4172 9778

$$

JR
3 follow-up statements
000 
WGUS73 KOAX 042230
FFSOAX
NEC141-042315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SUN MAY 4 2003

...A FLASH FLOOD WARNING CONTINUES FOR PLATTE COUNTY TODAY... 
CDT...

AT 520 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT 
TO MODERATE RAIN CONTINUING ACROSS EASTERN PORTIONS OF PLATTE COUNTY 
THIS AFTERNOON.

A LOG JAM REMAINS IN PLACE ON SHELL CREEK IN THE PLATTE CENTER AREA 
AT THIS TIME.  ALTHOUGH FLOOD WATERS HAVE SUBSIDED IN AND AROUND THE 
MONROE AREA...SEVERAL FIELDS ARE INUNDATED WITH WATER FROM THE HEAVY 
RAINS AS WELL AS THE OVERFLOW FROM AREA CREEKS AND STREAMS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX
INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMENENT...OR HAS A HIGH
PROBABILITY OF OCCURRING.

LAT...LON 4170 9730 4141 9730 4138 9753 4142 9769
          4173 9783

$$

JR
000 
WGUS73 KOAX 042314
FFSOAX
NEC141-050015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
613 PM CDT SUN MAY 4 2003

...A FLASH FLOOD WARNING CONTINUES FOR PLATTE COUNTY UNTIL 715 PM 
CDT...

AT 609 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED LIGHT 
RAIN ACROSS AREAS OF PLATTE COUNTY.

A LOG JAM REMAINS IN PLACE ON SHELL CREEK IN PLATTE CENTER AT THIS 
TIME.  LOW LYING AREAS AND FIELDS ARE COVERED WITH WATER.  FLOODING 
OF ROADWAYS ACROSS THE COUNTY HAVE SUBSIDED FOR THE MOST PART EVEN 
THOUGH THERE ARE SOME COUNTY ROADS THAT WERE TAKING ON WATER 
YET...ALBEIT VERY LOW LEVELS.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX
INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS
INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMENENT...OR HAS A HIGH
PROBABILITY OF OCCURRING.

LAT...LON 4166 9732 4145 9739 4148 9765 4168 9771

$$

JR
000 
WGUS73 KOAX 050038
FFSOAX
NEC141-050100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
735 PM CDT SUN MAY 4 2003

...FLASH FLOOD WARNING HAS EXPIRED FOR PLATTE COUNTY...
THE LATEST REPORT FROM PLATTE COUNTY INDICATED MUCH OF THE HIGH 
WATER ACROSS THE COUNTY HAS SUBSIDED.  THE FLASH FLOOD WARNING 
ISSUED EARLIER FOR PLATTE COUNTY HAS BEEN ALLOWED TO EXPIRE.  

SOME HIGH WATER REMAINS NEAR HIGHWAYS 91 AND 81...BUT THE ROADS 
REMAINED OPEN AND THE WATER SHOULD BE FALLING SOON IF IT IS NOT 
ALREADY.

LAT...LON 4174 9723 4136 9722 4135 9773 4174 9774

$$

CHERMOK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:35 PM CDT, 43 minutes earlier.

Area forecast discussion, May 4, 2:35 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT SUN MAY 4 2003

POTENT SEVERE STORM SCENARIO OCCURING OVER THE OAX CWA.  SFC WRMFNT
HAS MOVED NWD ACRS LNK AND MAY NEAR OMA AREA IN THE NXT CPL OF HRS.
SFC LO IS W OF BIE AT 19Z IS XPCD TO MOV NEWD ACRS SERN NEBRASKA
INTO SWRN IA LATER THIS AFTN AND EVE.  ALL PARAMETERS INDC A CLASSIC
TORNADO OUTBREAK TAKING SHAPE FOR THE PLNS AND MID MS VLY. OAX CWA
APPRS TO BE ON THE NRN FRINGE OF THE TORNADO AREA.  BUT WITH SFC LO
AND DRYLN MOVG NEWD...AREA OF CONCERN IS WHERE THE TRIPLE POINT
INTERSECTS THE WRMFNT. THIS COULD AFFECT AREAS E OF LNK TO NR OMA TO
SERN IA.

AFT LO MOVS NEWD...SWRS ARE PSBL BHND THE SYS.  ON MONDAY...UPR LO
WILL BE JUST TO THE NE OF THE AREA. CLOUDY SKIES AND SHWRS ARE ALSO
PSBL DURG THE DY.

HAVE NOT CHANGED EXTENDED MUCH.  CHC OF SHWRS AND THUNDERSTORMS
THURS AND AGAIN SAT NGT INTO SUN.

.OMA...NONE.

SMITH
Hazardous weather outlook, May 4, 12:30 PM CDT, 2 hours 48 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-042315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1230 PM CDT SUN MAY 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TODAY AND TONIGHT

A POTENT SEVERE WEATHER SITUATION IS DEVELOPING ACROSS THE AREA
TODAY WITH THE LIKELIHOOD OF TORNADOES AND WIDESPREAD SEVERE
WEATHER ACTIVITY.
A TORNADO WATCH HAS ALREADY BEEN ISSUED FOR PARTS OF SOUTHEAST
NEBRASKA.  AN INTENSE LOW PRESSURE SYSTEM OVER NORTH CENTRAL
KANSAS WILL MOVE NORTHEAST ACROSS SOUTHEAST NEBRASKA THIS
AFTERNOON AND EVENING.	ABUNDANT LOW LEVEL MOISTURE...STRONG
VERTICAL WIND SHEAR...AND INSTABILITY WILL ALLOW FOR THE
DEVELOPMENT OF SUPERCELL STORMS.

THE GREATEST THREAT FOR TORNADOES IS EXPECTED TO BE SOUTH OF A
COLUMBUS TO WAHOO TO BELLEVUE.	THIS IS A DANGEROUS SITUATION
WITH THE POSSIBILITY OF DAMAGING TORNADOES IN THIS AREA.
NORTHWEST OF THIS LINE...SOME SEVER THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS ARE POSSIBLE.

THE SEVERE WEATHER ACTIVITY WILL BEGIN TO SUBSIDE AFTER 8 OR 9 PM
TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS COULD MOVE BACK INTO WEDNESDAY THROUGH
FRIDAY...AND THEN AGAIN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY TODAY...SPOTTERS SHOULD BE
READY TO DEPLOY THIS AFTERNOON DUE TO THE POTENT NATURE OF THIS
SEVERE WEATHER SITUATION.

SMITH

In the hours before

Local storm report, May 4, 2:04 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
204 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    LEIGH                     NE   .75 INCH HAIL
05/04/03   COLFAX                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 2:16 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
216 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    2 W DUNCAN                NE   .75 INCH HAIL
05/04/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, May 4, 2:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
227 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0226 PM    9 N COLUMBUS              NE   .75 INCH HAIL
05/04/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 4, 2:33 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
233 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    8 S STANTON               NE   .75 INCH HAIL
05/04/03   STANTON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 3:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
307 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    8 N COLUMBUS              NE   .88 INCH HAIL
05/04/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.

0245 PM    BELLWOOD                  NE   .88 INCH HAIL
05/04/03   BUTLER                         REPORTED BY HAM RADIO
                                          OPERATOR.

0245 PM    8 S STANTON               NE   1 INCH HAIL
05/04/03   STANTON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0250 PM    SCHUYLER                  NE   .88 INCH HAIL
05/04/03   COLFAX                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0255 PM    PENDER                    NE   .88 INCH HAIL
05/04/03   THURSTON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 4, 3:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT SUN MAY 04 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    8 W WAHOO                 NE   1.25 INCH HAIL
05/04/03   SAUNDERS                       REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:04 AM CDTSevere Thunderstorm WarningOAXJohnson26 min
May 4, 2:14 AM CDTSevere Thunderstorm WarningOAXOtoe31 min
May 4, 2:43 AM CDTSevere Thunderstorm WarningOAXBoone, Platte47 min
May 4, 2:46 AM CDTSevere Thunderstorm WarningOAXButler, Seward44 min
May 4, 3:04 AM CDTSevere Thunderstorm WarningOAXNemaha41 min
May 4, 3:21 AM CDTSevere Thunderstorm WarningOAXSaunders29 min
May 4, 4:32 AM CDTSevere Thunderstorm WarningOAXWashington28 min
May 4, 4:50 AM CDTSevere Thunderstorm WarningOAXCuming, Thurston40 min
May 4, 12:01 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton29 min
May 4, 1:00 PM CDTSevere Thunderstorm WarningOAXPlatte60 min
May 4, 1:45 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton45 min
May 4, 2:00 PM CDTSevere Thunderstorm WarningOAXPlatte30 min
May 4, 2:26 PM CDTSevere Thunderstorm WarningOAXColfax, Platte34 min
May 4, 2:36 PM CDTSevere Thunderstorm WarningOAXButler54 min
May 4, 2:58 PM CDTSevere Thunderstorm WarningOAXSaunders47 min
May 4, 2:59 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton46 min
May 4, 3:03 PM CDTSevere Thunderstorm WarningOAXThurston42 min
May 4, 3:17 PM CDTSevere Thunderstorm WarningOAXPlatte28 min
May 4, 3:21 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy54 min
May 4, 3:28 PM CDTTornado WarningOAXSaunders32 min
May 4, 3:35 PM CDTTornado WarningOAXDouglas, Sarpy55 min
May 4, 3:42 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington38 min
May 4, 4:16 PM CDTSevere Thunderstorm WarningOAXCass44 min
May 4, 4:19 PM CDTSevere Thunderstorm WarningOAXWashington26 min
May 4, 4:21 PM CDTTornado WarningOAXDouglas, Sarpy54 min
May 4, 4:23 PM CDTTornado WarningOAXCass37 min

Nearby

Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.